

# IBFD Africa Tax Symposium

**Trends in International Taxation: An African Perspective** 

Mt. Meru Hotel, Arusha, Tanzania 24 – 26 May 2023

# **Technical Programme**

All times shown are Tanzania local time.

This Symposium is an initiative of the IBFD Centre for Studies in African Taxation, a think tank devoted to the study and development of African taxation.



# Introduction

Ongoing discussions in the international tax community are fixated on developing a solution to the tax challenges arising from the digitalization of the economy. In this light, a landmark agreement by the OECD/G20 Inclusive Framework on base erosion and profit shifting on a two-pillar solution to address these tax challenges was reached in October 2021 by countries, including many African countries. With increased involvement and participation by developing countries in the development of international tax rules and standards, it is not surprising that more than 24 African countries have so far signed up to the two-pillar solution.

While the OECD/G20 Inclusive Framework's two-pillar work and recent additions to the UN Model Tax Convention are commendable attempts at redesigning the foundation on which most of the existing international tax system is built, it is undeniably long overdue. With the fast-approaching deadline for completing the Inclusive Framework's Multilateral Convention through which amount A will be implemented, and with a proposed high-level signing ceremony by mid-2023, it is critical that countries focus on the practical implications of signing onto and implementing this two-pillar solution, as well as other policy options available for moving forward.

The rapid technology driven evolution of businesses and cross-border economic interactions had pushed government policies towards attracting foreign direct investment through the proverbial race to bottom. African tax systems are now saturated by the proliferation of tax-based incentives despite the fact that it is evident that most of these incentive regimes are ineffective and subject to poor governance that results in windfall gains for MNEs. With the introduction of the global minimum tax rate of 15% there is need for a rethink of the viability of existing tax incentive regimes.

A renewed commitment towards sustainable industrialization and economic diversification, of which the African Continental Free Trade Area (AfCFTA) promises to diversify exports, accelerate growth, and attract foreign direct investment is one of such ways and can ensure an all-inclusive economic growth in Africa, a region that is rapidly industrializing.

With African countries taking centre stage in global discussions on international tax issues including those designed to simplify tax administration and current transfer pricing system such as Amount B, there is need for an evaluation of country positions, strategizing on implementation, and scenario planning for other possible outcomes, such as a no-deal scenario, where critical



players fail to sign up to the agreement or fail to reach critical mass for the multilateral convention entering into force, and so on.

The objective of this year's Africa Tax Symposium is to foster a stimulating environment for proactive exploration of opportunities and solutions for securing a fair deal that provides for equitable global re-allocation of profits to market jurisdictions while protecting the tax base of African countries. It also serves as a forum for progressive deliberation, articulation & harmonization positions and concerns and the formulation of ideas that contribute to a long-term, sustainable revenue mobilization, and a transparent collaborative tax system in which the African economy can thrive especially in light of the possible emergence of a new global tax body as envisioned by the recent UN resolution.

Please see the following pages for the Technical Programme.



# Pre-Symposium Events: Tuesday, 23 May 2023

- 14:00 17:00 Arrival & Registration
- 18:00 21:00 Welcome Reception

# Day 1: Wednesday, 24 May 2023

08:00 – 09:00	Registration of Participants (1 hour)
09:00 – 09:40	Official Opening (40 minutes)
	Introduction by Master of Ceremonies (3 minutes) — Wageni Kimani-Wambaa Manager, Internal Communication, PR & Communication, Marketing and Communications Department Kenya Revenue Authority
	National Anthem of the United Republic of Tanzania (2 minutes)
	Welcome Address (10 minutes) — Belema Obuoforibo Director, IBFD Knowledge Centre, Chair, Centre for Studies in African Taxation, Member, IBFD Executive Board
	Goodwill Message (5 minutes) — Jan Maarten Slagter Chief Executive Officer, IBFD
	Keynote Speech (15 minutes) — Alphayo J. Kidata Commissioner General, Tanzania Revenue Authority
	Goodwill Message (5 minutes) — Prof. Dr. Victor van Kommer Director, IBFD Tax Services Department,

Member, IBFD Executive Board



09:40 – 10:25	Photo Session & Tea Break (45 minutes)
<b>Session 1</b> 10:25 – 11:55	The Current International Tax Landscape (1 hour 30 minutes)
10.20 11.00	Session Chair: (5 minutes)
	— Belema Obuoforibo
	Director, IBFD Knowledge Centre,
	Chair, Centre for Studies in African Taxation,
	Member, IBFD Executive Board
	Presentation: (25 minutes)
	— Prof. Dr. Craig West
	Adjunct Professor, University of Cape Town,
	Managing Editor, World Tax Journal, IBFD
	Panel Discussion: (40 minutes)
	— Andrew Auerbach
	Senior Tax Adviser,
	Centre for Tax Policy and Administration, OECD
	— James Karanja
	Associate Director,
	Anjarwalla & Khanna, Kenya
	— Prof. Annet Oguttu
	Acting Head, Department of Taxation,
	University of Pretoria
	— Dr. Zach Pouga
	Partner, International Tax and Transaction Services,
	Ernst & Young, USA

Q&A Session (20 minutes)



**Session 2** 11:55 – 13:25

### Taxation of the Digital Economy and the OECD / Inclusive Framework Pillar One Proposal: What a No-deal or No Critical Mass Means for Taxation in Africa (1 hour 30 minutes)

#### Session Chair: (5 minutes)

Andrew Oduor
 Partner,
 Bowmans, Kenya

#### Presentation: (25 minutes)

#### — Lee Corrick

Senior Specialist, International Taxation, African Tax Administration Forum (ATAF)

#### Panel Discussion: (40 minutes)

Kehinde Kajesomo
 Deputy Director, Treaties & International Tax Policy Division,
 Federal Inland Revenue Service (FIRS), Nigeria

Titus Mukora
 Partner,
 PricewaterhouseCoopers (PwC) Kenya

Andrew Harun Ogutu
 Africa Tax Lead, International Finance Corporation,
 World Bank Group

#### Intervention:

Manel Bondi
 Digital Taxation Director,
 Digital Cooperation Organization

Q&A Session (20 minutes)

13:25 – 14:45 Lunch Break (1 hour 20 minutes)



<b>Session 3</b> 14:45 – 16:00	Pillar Two Global Minimum Taxation and Africa Tax Incentive Regimes: Opportunities and Challenges (1 hour 15 minutes)
	Session Chair: (5 minutes)
	— Prof. Dr. Johann Hattingh
	Deputy Dean: Postgraduate Studies, Faculty of Law,
	University of Cape Town
	Chief Editor, Bulletin for International Taxation, IBFD
	Presentation: (15 minutes)
	— Yanga Mputa
	Chief Director, Legal Tax Design,
	National Treasury of South Africa
	Presentation: (10 minutes)
	— Anthony Munanda
	Senior Specialist, International Tax & Transfer Pricing
	Africa Tax Administration Forum (ATAF)
	Panel Discussion: (30 minutes)
	— Andrew Auerbach
	Senior Tax Adviser,
	Centre for Tax Policy and Administration, OECD
	— Vivian Mbowe
	Group Lead, International Tax and Transfer Pricing,
	Coca-Cola Beverages Africa, Dar es Salaam, Tanzania

- *Lutando Mvovo* Executive Head, International Tax, Vodacom Group, South Africa

Q&A Session (15 minutes)



#### 16:00 – 16:15 Presentation of the IISD / ISLP Guide for Developing Countries on How to Understand and Adapt to the Global Minimum Tax (15 minutes)

Presentation: (15 minutes)

#### — Kudzai Mataba

Tax and Investment Policy Expert, IGF Mining

- Eniye Ogbebor
   Senior Legal Program Officer,
   International Senior Lawyers Project
  - Dr. Zach Pouga
     Partner, International Tax and Transaction Services, Ernst & Young, USA

#### 16:15 – 16:35 Launch of CSAT-WATAF Research Collaboration (20 minutes)

#### Moderator: (2 minutes)

Tochukwu Sandra Onyemata
 Communications and Liaison Manager,
 West African Tax Administration Forum (WATAF)

#### **Presentation:** (18 minutes)

Belema Obuoforibo
 Director, IBFD Knowledge Centre,
 Chair, Centre for Studies in African Taxation,
 Member, IBFD Executive Board

#### - Babatunde Oladapo

Executive Secretary, West African Tax Administration Forum (WATAF)

16:35 - 16:45

#### Closing Remarks (10 minutes)

# Belema Obuoforibo Director, IBFD Knowledge Centre, Chair, Centre for Studies in African Taxation, Member, IBFD Executive Board



# Day 2: Thursday, 25 May 2023

09:00 – 09:05	Opening Remarks (5 minutes)
	— Belema Obuoforibo
	Director, IBFD Knowledge Centre,
	Chair, Centre for Studies in African Taxation,
	Member, IBFD Executive Board
<b>Session 4</b> 09:05 – 10:35	Transfer Pricing – Recent Developments in Africa (1 hour 30 minutes)
	Session Chair: (5 minutes)
	— Monique van Herksen
	Partner,
	Simmons & Simmons, The Netherlands
	Presentation: Recent Developments – an Overview (15 minutes)
	— Ferdinand Nji Tanji
	Associate Director,
	Ernst & Young, Cameroon
	Panel Discussion: (50 minutes)
	— Michael Hewson
	Director, Graphene Economics, South Africa,
	Member, Transfer Pricing Economists for Development
	— Alfred Mkinga
	Manager, International Taxation,
	Large Taxpayers Department,
	Tanzania Revenue Authority
	— Luis Nouel
	Manager, Africa & the Middle East Knowledge Group, IBFD
	<b>Q&amp;A Session</b> (20 minutes)
10:35 – 11:05	Tea Break (30 minutes)



**Session 5** 11:05 – 12:20

### Tax Treaties and Digitalization – Practical Issues Concerning Cross-border Payments for Technical Services and Automated Digital Services (1 hour 15 minutes)

#### Session Chair: (5 minutes)

Dr. Boniphace Luhende
 Solicitor General of the United Republic of Tanzania

#### Presentation: (20 minutes)

Aisha Aize Isa
 Manager, Centre for Studies in African Taxation,
 Managing Principal,
 Africa & the Middle East Knowledge Group, IBFD

#### Panel Discussion: (30 minutes)

- Cephas Birungyi
   Managing Partner,
   Birungyi Barata & Associates, Uganda
- Carlos Gutiérrez Puente
   Principal Research Associate, Tax Services Department,
   IBFD
- Kehinde Kajesomo
   Deputy Director,
   Head, Treaties & International Tax Policy Division,
   Federal Inland Revenue Service (FIRS), Nigeria
- Elisangela Rita
   Programme Officer, Fiscal Policy,

Fiscal Directorate of Finance Investment and Customs (FIC) Southern African Development Community (SADC)

Q&A Session (20 minutes)



12:20–12:40	<b>Spotlight: IBFD's Capacity Development Activities in Africa</b> (20 minutes)
	Presentation: (20 minutes)
	— Belema Obuoforibo
	Director, IBFD Knowledge Centre,
	Chair, Centre for Studies in African Taxation,
	Member, IBFD Executive Board
	<ul> <li>Prof. Dr. Victor van Kommer</li> </ul>
	Director, IBFD Tax Services Department,
	Member, IBFD Executive Board
12:40 - 14:00	Lunch Break (1 hour 20 minutes)
Session 6	Trade and Investment Opportunities in Africa: Full
14:00 - 15:30	Implementation of the Africa Continental Free Trade Area –
14.00 - 15.50	
	Why the Delay? (1 hour 30 minutes)
	Session Chair: (5 minutes)
	— Dr. Obiageli Ezekwesili
	Senior Economic Adviser,
	Africa Economic Development Policy Initiative,
	Member, IBFD Board of Trustees
	Presentation: (20 minutes)
	— Prof. Jonathan Aremu
	Professor of International Economic Relations,
	Covenant University, Nigeria
	Presentation: (15 minutes)
	— Rashida Abdulai
	Founder & CEO, Strand Sahara, United Kingdom
	Presentation: (15 minutes)
	— Dr. Anna Jerzewska
	Director,
	Trade & Borders, United Kingdom
	Presentation: (15 minutes)
	— Salifou Tiemtore
	Director, Customs Union and Taxation,
	Economic Community of West African States (ECOWAS)

#### Q&A Session (20 minutes)



15:30 – 16:00	Tea Break (30 minutes)
<b>Session 7</b> 16:00 – 17:00	Host Country Focus: Taxation of the Extractive Industry in Tanzania – Selected Issues (1 hour)
	Session Chair: (5 minutes) — Ignatius Mvula Director, Large and Specialised Taxpayer Office, Zambia Revenue Authority
	Presentation: (15 minutes) — Dr. Boniphace Luhende Solicitor General of the United Republic of Tanzania
	Presentation: (15 minutes) — Ali Asger Dawoodbhai Associate Director, International Tax and Transfer Pricing, PricewaterhouseCoopers (PwC), Tanzania
	— <b>Redempta Maira</b> Senior Tax Manager, PricewaterhouseCoopers (PwC), Tanzania
	Presentation: (15 minutes)
	<ul> <li>Stephen Magige</li> <li>Assistant Audit Manager, Large Taxpayers Department,</li> <li>Tanzania Revenue Authority</li> </ul>
	Q&A Session (10 minutes)
17:00 – 17:10	Closing Remarks (5 minutes) — Belema Obuoforibo Director, IBFD Knowledge Centre, Chair, Centre for Studies in African Taxation, Member, IBFD Executive Board

19:30

Symposium Gala Dinner



# Day 3: Friday, 26 May 2023

09:30 - 09:35	Opening Remarks (5 minutes)
	— Belema Obuoforibo
	Director, IBFD Knowledge Centre,
	Chair, Centre for Studies in African Taxation,
	Member, IBFD Executive Board
Session 8	Building a Sustainable System for Domestic Resource
09:35 – 11:05	<b>Mobilization</b> (1 hour 30 minutes)
	Session Chair: (5 minutes)
	— Duncan Onduru
	Executive Director,
	Commonwealth Association of Tax Administrators (CATA)
	Presentation: (20 minutes)
	— Yvette Nakibuule Wakabi
	Senior Associate,
	Africa & the Middle East Knowledge Group, IBFD
	Panel Discussion: (45 minutes)
	— Samuel Dlamini
	Senior Programme Officer, Macro-economic Convergence,
	Directorate of Finance Investment & Customs,
	Southern African Development Community (SADC)
	— Christine Kahema Muthui
	Founder and Director,
	Alpha Tax and Business Advisory Services, Kenya
	— Emily Muyaa
	Chief, Capacity Development Unit
	UNDESA-FSDO, United Nations
	— Babatunde Oladapo
	Executive Secretary,
	West African Tax Administration Forum (WATAF)
	<b>Q&amp;A Session</b> (20 minutes)

11:05 – 11:35 **Tea Break** (30 minutes)



<b>Session 9</b> 11:35 – 13:05	Reassessing Africa's Role in Global Tax Policy Development: The Way Forward (1 hour 30 minutes)
	Session Chair: (5 minutes)
	<i>— Marlene Nembhard Parker</i>
	Deputy Commissioner General, Legal Support Services,
	Tax Administration Jamaica,
	Co-Chair, OECD / G20 Inclusive Framework on BEPS
	Presentation: (15 minutes)
	— Sabrine Marsit
	Managing Senior,
	Africa & the Middle East Knowledge Group, IBFD
	Presentation: (10 minutes)
	— Hon. Irene Ovonji-Odida
	Commissioner,
	Independent Commission for the Reform of International
	Corporate Taxation (ICRICT)
	Panel Discussion: (40 minutes)
	— Andrew Auerbach
	Senior Tax Adviser,
	Centre for Tax Policy and Administration, OECD
	— Abdul Muheet Chowdhary
	Senior Programme Officer, South Centre Tax Initiative, South Centre, Geneva
	— Mathew Gbonjubola
	Group Lead, Special Tax Operations Group,
	Federal Inland Revenue Service, Nigeria,
	Co-Chair, UN Committee of Experts on International
	Cooperation in Tax Matters
	— Rajesh Ramloll
	Solicitor-General of the Republic of Mauritius
	Q&A Session (20 minutes)



#### 13:05 – 13:50 Closing Ceremony (45 minutes)

# Introductory Remarks by Master of Ceremonies

(10 minutes)

 Wageni Kimani-Wambaa
 Manager, Internal Communication, Kenya Revenue Authority

Vote of Thanks (10 minutes)

# Closing Remarks by the Chair, IBFD Centre for Studies in African Taxation (15 minutes)

#### — Belema Obuoforibo

Director, IBFD Knowledge Centre, Chair, Centre for Studies in African Taxation, Member, IBFD Executive Board

#### **Closing Remarks by the Master of Ceremonies**

(10 minutes)

 Wageni Kimani-Wambaa
 Manager, Internal Communication, Kenya Revenue Authority

#### Post-Symposium Activities

- Lunch
- Collection of Attendance Certificates
- Tours (as organized by delegates privately not part of Symposium arrangements).

13:50